Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 252, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2022, 3:16 AM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 3:16 AM MST (10:16 UTC)
- Expired
- Aug 21, 2022, 7:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WGUS55 KFGZ 211016
FFWFGZ
AZC007-211400-
/O.NEW.KFGZ.FF.W.0252.220821T1016Z-220821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
316 AM MST Sun Aug 21 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 700 AM MST.
* At 312 AM MST, Doppler radar indicated thunderstorms producing
heavy rain in the Tonto Creek basin 3 to 6 miles northeast of
Gisela, with storms spreading southward. Between 1.5 and 2.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Tonto Creek from 6 miles northeast of Gisela to just east of Jakes
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3398 11129 3398 11131 3406 11130 3412 11128
3417 11125 3419 11118 3419 11114 3414 11113
3407 11119 3400 11128
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ1 follow-up statement
065
WGUS75 KFGZ 211306
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
606 AM MST Sun Aug 21 2022
AZC007-211400-
/O.CON.KFGZ.FF.W.0252.000000T0000Z-220821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
606 AM MST Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM MST THIS MORNING
FOR GILA COUNTY...
At 602 AM MST, Doppler radar indicated that rain has ended in the
Tonto Creek basin including the Gisela area and near Jakes Corner.
Between 1.5 and 3 inches of rain fell earlier this morning 3 to 6
miles northeast of Gisela. Flash flooding is likely ongoing in Tonto
Creek.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Gisela and Tonto Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3398 11129 3398 11131 3406 11130 3412 11128
3417 11125 3419 11118 3419 11114 3414 11113
3407 11119 3400 11128
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:31 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 21, 1:31 AM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 131 AM MST Sun Aug 21 2022 .SYNOPSIS...Expect scattered showers and thunderstorms across northern Arizona again today, with a downturn in activity forecast for early next week. Temperatures will be slightly below average, with generally light winds. && .DISCUSSION...High pressure located off the California coast will continue today before shifting overhead early into the work week. This will limit the northward progression of moisture across northern Arizona. The best possible chances for showers and thunderstorms look to be along and south of the Mogollon Rim during this time - with the highest activity today before a downturn begins tomorrow as high pressure reigns over the region. Wednesday, that high pressure looks to anchor back over the sweet spot of the Four Corners area. This will provide the moisture advection needed for showers and thunderstorms to be capable across all of northern Arizona. Anticipate this to remain as such through Friday with the primary threat being flash flooding. Models are hinting at a slight downturn for next weekend, however, this is dependent on how the high pressure shifts. The good news is the monsoon doesn't seem to be going anywhere! && AVIATION...For the 12Z TAF package...Generally VFR conditions and light winds. Showers and thunderstorms around 18Z with the most active areas being over higher terrain. MVFR/IFR conditions and gusty and erratic winds near storms. Aviation discussion not updated for TAF amendments. && FIRE WEATHER...Scattered showers and thunderstorms Sunday, primarily along and south of the Mogollon Rim with slightly reduced rain chances by Monday. Light winds except near storms. Localized flash flooding will be possible both days. Tuesday through Thursday...Rain chances remain each day with peak activity in the afternoons. Light winds will persist away from storms. &&& .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Kobold AVIATION...Kobold FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 21, 1:11 AM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 AM MST Sun Aug 21 2022
AZZ008-037-210845-
Yavapai County Valleys and Basins-Yavapai County Mountains-
111 AM MST Sun Aug 21 2022
...Strong thunderstorms will impact portions of southwest Yavapai
County through 145 AM MST...
At 111 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Burro Creek Campground to
6 miles south of Ponderosa Park. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bagdad, Wilhoit, Walnut Grove, Yava and Kirkland.
This includes the following highways...
State Route 89 between mile markers 282 and 300.
State Route 97 between mile markers 156 and 166.
Highway 93 between mile markers 149 and 157.
State Route 96 between mile markers 0 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3445 11333 3467 11333 3441 11238 3419 11238
3443 11334
TIME...MOT...LOC 0811Z 355DEG 19KT 3463 11335 3438 11246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJSpecial weather statement, Aug 21, 1:39 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
139 AM MST Sun Aug 21 2022
AZZ008-037-210915-
Yavapai County Valleys and Basins-Yavapai County Mountains-
139 AM MST Sun Aug 21 2022
...Thunderstorms with gusty wind and heavy rain will impact portions
of southwest Yavapai County through 215 AM MST...
At 138 AM MST, Doppler radar was tracking thunderstorms along a line
extending from near Burro Creek Campground to near Peeples Valley to
near Crown King. Movement was south at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Congress, Walnut Grove, Crown King, Wagoner, Yarnell, Peeples Valley,
Turney Gulch Group Campground, Glen Ilah and Hazlett Hollow
Campground.
This includes the following highways...
State Route 89 between mile markers 258 and 285.
State Route 71 between mile markers 98 and 109.
State Route 97 between mile markers 156 and 159.
Highway 93 between mile markers 149 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3450 11333 3433 11284 3432 11222 3399 11219
3400 11275 3416 11333
TIME...MOT...LOC 0838Z 344DEG 24KT 3448 11338 3429 11283 3428 11229
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:17 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Aug 20, 5:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 20, 6:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 20, 6:25 PM MST | Special Weather Statement | FGZ | Yavapai | 50 min |
| Aug 20, 7:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 20, 7:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 21, 1:11 AM MST | Special Weather Statement | FGZ | Yavapai | 34 min |
| Aug 21, 1:39 AM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Aug 21, 2:44 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 21, 7:01 AM MST | Flash Flood Warning | FGZ | Gila | 4 hr |
| Aug 21, 12:35 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 21, 12:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 21, 1:06 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 21, 1:49 PM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 21, 2:16 PM MST | Special Weather Statement | FGZ | 29 min | |
| Aug 21, 2:42 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 21, 2:50 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 21, 2:56 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 21, 3:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 21, 3:38 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 21, 3:43 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 21, 3:50 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Aug 21, 3:56 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 49 min |
| Aug 21, 4:18 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 21, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 21, 4:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 21, 4:36 PM MST | Special Weather Statement | FGZ | Yavapai | 54 min |
| Aug 21, 4:39 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 5 hr |
| Aug 21, 4:41 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Aug 21, 4:46 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 21, 4:52 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 21, 4:54 PM MST | Flash Flood Warning | FGZ | Gila | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.